What a horrible and fascinating medical drama is unfolding in front of our eyes! And from a perspective of crisis leadership and crisis communications is pretty darn interesting. What is it? The multistate fungal meningitis outbreak among patients who received contaminated steroid injections. Unless you are totally off the grid, this would be a difficult story to miss.
Before I tell the story – I would encourage you to think about this from a Crisis Leadership and Crisis Communications perspective…and from that vantage point spend some time on the CDC website, reading news stories and following the information trail. They have done an excellent job in communicating this story to clinicians and patients a like. From the website, to FAQs, to clinician webinars…the CDC has been transparent, clear, direct and timely.
The CDC in collaboration with state and local health departments and the FDA has been conducting an investigation into this outbreak since the contaminated drug in question was recalled on September 26, 2012. Several patients suffered strokes that are believed to have resulted from their infections. The investigation also includes fungal infections associated with injections in a peripheral joint, such as a knee, shoulder or ankle.
CDC and public health officials are referring any patients who have symptoms that suggest possible fungal infection to their physicians, who can evaluate them further. Patients who received injections in peripheral joints only are not believed to be at risk for meningitis, but they could be at risk for joint infection. The CDC and FDA have confirmed the presence of a fungus known as Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate (80mg/ml) from one of the three implicated lots.
As of October 17, 2012, a total of 47 patients have laboratory-confirmed fungal meningitis. This form of fungal meningitis is not contagious. CDC’s laboratory has confirmed Exserohilum in clinical specimens for all but two patients of these patients. Of the other two patients, one has been found to be infected with Aspergillus and one with Cladosporium. These fungi are common in the environment but rarely cause meningitis.
Patients and clinicians need to remain vigilant for onset of symptoms because fungal infections can be slow to develop. In this outbreak symptoms typically have appeared 1 to 4 weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported. Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. See updated Patient Guidance for more information, and patients are encouraged to contact their physician if they are concerned or have become ill from the injection.
Information about the investigation and guidance for clinicians, including interim treatment guidelines, is available at http://www.cdc.gov/hai/outbreaks/meningitis.html.